Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 191, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 25, 2009, 4:28 PM EDT for Pulaski County, Rockcastle County, Wayne County, Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2009, 4:28 PM EDT (20:28 UTC)
- Expired
- Jul 25, 2009, 5:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Pulaski County, KY, Rockcastle County, KY, Wayne County, KY
The radar
The Jackson,KY radar (KJKL), 125 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 2:38 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1598 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:19 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 25, 3:19 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 319 PM EDT SAT JUL 25 2009 .SHORT TERM.../TONIGHT THROUGH MONDAY/...UPDATED THE MODELS ARE IN REASONABLE AGREEMENT THROUGH THE SHORT TERM. THE CURRENT RADAR IS SHOWING A PREFRONTAL LINE OF CONVECTION MOVING THROUGH CENTRAL KENTUCKY. THE MORE ACTIVE LINE WHICH IS ASSOCIATED WITH THE FRONT...EXTENDS FROM SOUTHERN INDIANA TO SOUTHERN ILLINOIS. THIS LINE IS MOVING AT ABOUT 25 MPH AND IS EXPECTED TO PICK UP TO 30 MPH VERY SOON. THIS IS THE LINE THAT WE ARE EXPECTING MOST OF THE SEVERE WEATHER FROM. THE MODELS ARE SHOWING VERY UNSTABLE CONDITIONS AND A LITTLE BIT OF TURNING IN THE WIND FIELDS. THE BUFR NAM SOUNDING VALID AT 6 PM IS SHOWING A LIFTED INDEX OF MINUS 5 WITH ALMOST 1800 JOULES OF CAPE. SIMILAR CONDITIONS ARE FORECAST FOR JACKSON AT 8 PM. THE FRONT IS EXPECTED TO STALL OUT OVER EASTERN KENTUCKY AND TO KEEP THINGS WET THROUGH MONDAY. .LONG TERM.../MONDAY NIGHT THROUGH SATURDAY/...UPDATED GENERAL MODEL AGREEMENT CONTINUES WITH AN UNUSUALLY PERSISTENT REINFORCING TROUGH FOR THIS TIME OF YEAR OCCURRING ACROSS THE CENTRAL CONUS...KEEPING MAINLY UNSETTLED WEATHER FOR EASTERN KENTUCKY. THERE ARE PLENTY OF DIFFERENCES WITHIN THE DETAILS OF THIS PATTERN HOWEVER...ESPECIALLY WITH THE IMPACT OF CONVECTION...SO HAVE CONTINUED TO RELY HEAVILY ON PERSISTENCE. LINGERING LOW LEVEL MOISTURE BEHIND THE DEPARTING COLD FRONT MAY ALLOW FOR SOME ISOLATED TO WIDELY SCATTERED CONVECTION TO RE-FIRE ON MONDAY...WITH DRY WEATHER EXPECTED FOR MONDAY NIGHT...AS SHORT WAVE RIDGING ENSUES. A SERIES OF VIGOROUS SHORT WAVES WILL THEN SPIRAL THROUGH SOUTHERN CANADA AND THE GREAT LAKES...HELPING TO REINFORCE THE LONG WAVE TROUGH ACROSS THE CENTRAL CONUS. A PERSISTENT WEAK TO MODERATE LOW LEVEL JET WILL REMAIN ACROSS THE AREA FROM TUESDAY THROUGH SATURDAY...MAINTAINING THE THREAT OF SCATTERED CONVECTION. THERE CONTINUE TO BE DIFFERENCES AS TO WHERE THE ASSOCIATED SURFACE FRONT WILL BE...SO HAVE MAINTAINED A DIURNAL INFLUENCE ON THE CONVECTION. && .AVIATION.../18Z TO 18Z/ MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD WITH THE EXCEPTION OF TEMPO IFR VIS AND CIG VICINITY OF THE STRONGER THUNDERSTORMS THROUGHOUT THE ENTIRE PERIOD. WITH THE GUSTY WINDS THIS AFTERNOON...WINDS WOULD GET PRETTY TREACHEROUS IN THE VICINITY OF THUNDERSTORM WIND GUSTS. ALSO SMALL HAIL IS EXPECTED IN THE VICINITY OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING. && .JKL WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT THIS EVENING FOR KYZ044- 050>052-058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Jul 25, 3:40 PM EDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 340 PM EDT SAT JUL 25 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-262245- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 340 PM EDT SAT JUL 25 2009 ...SEVERE THUNDERSTORM WATCH 623 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING. THE GREATEST SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. HOWEVER...THE STRONGEST STORMS COULD ALSO CONTAIN ONE INCH HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY...AND ALSO TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE MAY BE NEEDED TODAY OR TONIGHT. JJ
In the hours before
Special weather statement, Jul 25, 3:41 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 341 PM EDT SAT JUL 25 2009 KYZ068-079-080-083>085-252100- ROCKCASTLE-PULASKI-LAUREL-WAYNE-WHITLEY-MCCREARY- 341 PM EDT SAT JUL 25 2009 ...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 500 PM EDT SATURDAY AFTERNOON... SOUTHERN ROCKCASTLE... PULASKI... WESTERN LAUREL... WAYNE... NORTHWESTERN WHITLEY AND MCCREARY. AT 340 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED OVER SOUTH CENTRAL KENTUCKY...MOVING EAST AT 35 MPH. LOCATIONS THAT WILL BE AFFECTED OVER THE NEXT HOUR AND A HALF INCLUDE...BUT ARE NOT LIMITED TO...CABELL AROUND 420 PM EDT...PARNELL AROUND 425 PM EDT...CAINS STORE AROUND 435 PM EDT...NAOMI AROUND 440 PM EDT AND TRIMBLE AROUND 445 PM EDT. RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR EASTERN KENTUCKY. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 4:41 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Magoffin | 49 min |
| Jul 25, 4:44 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 46 min |
| Jul 25, 4:49 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle | 41 min |
| Jul 25, 4:59 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 17 min |
| Jul 25, 5:51 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Magoffin, Wolfe | 39 min |
| Jul 25, 7:46 PM EDT | Areal Flood Advisory | JKL | Letcher, Pike | 119 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.